Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 17, 2022, 10:25 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2022, 10:25 PM CDT (03:25 UTC)
- Expired
- May 18, 2022, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:00 PM CDT | FLASH FLOOD | 1 E Latimer, KS | DEEP WATER FLOWING ACROSS HIGHWAY 4, 1 MILE EAST OF LATIMER. THE ROAD WAS IMPASSIBLE. TIME WAS DETERMINED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.5
The text
As transmitted.
030
WGUS53 KTOP 180325
FFWTOP
KSC041-061-127-161-180730-
/O.NEW.KTOP.FF.W.0003.220518T0325Z-220518T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1025 PM CDT Tue May 17 2022
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southeastern Dickinson County in central Kansas...
Geary County in east central Kansas...
Southeastern Riley County in northeastern Kansas...
Morris County in east central Kansas...
* Until 230 AM CDT.
* At 1024 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Southwestern Manhattan, Junction City, Herington, Council Grove,
Ogden, Grandview Plaza, White City, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes Interstate 70 between mile markers 290 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
3915 9655 3919 9653 3921 9653 3917 9650
3918 9648 3917 9647 3919 9646 3918 9640
3913 9639 3904 9640 3904 9650 3883 9650
3882 9639 3874 9639 3874 9635 3860 9635
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Baerg2 follow-up statements
469
WGUS73 KTOP 180421
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1121 PM CDT Tue May 17 2022
KSC041-061-127-161-180730-
/O.CON.KTOP.FF.W.0003.000000T0000Z-220518T0730Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Geary KS-Morris KS-Riley KS-
1121 PM CDT Tue May 17 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT WEDNESDAY
FOR SOUTHEASTERN DICKINSON, GEARY, MORRIS AND SOUTHEASTERN RILEY
COUNTIES...
At 1119 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen over western Morris and southeastern Dickinson
counties. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Southwestern Manhattan, Junction City, Herington, Council Grove,
Ogden, Grandview Plaza, White City, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.
This includes the following highways...
Interstate 70 between mile markers 290 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
3915 9655 3919 9653 3921 9653 3917 9650
3918 9648 3917 9647 3919 9646 3918 9640
3913 9639 3904 9640 3904 9650 3883 9650
3882 9639 3874 9639 3874 9635 3860 9635
FLASH FLOOD...RADAR INDICATED
$$256
WGUS73 KTOP 180726
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
226 AM CDT Wed May 18 2022
KSC041-061-127-161-180736-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-220518T0730Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Geary KS-Morris KS-Riley KS-
226 AM CDT Wed May 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING
FOR SOUTHEASTERN DICKINSON, GEARY, MORRIS AND SOUTHEASTERN RILEY
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
3915 9655 3919 9653 3921 9653 3917 9650
3918 9648 3917 9647 3919 9646 3918 9640
3913 9639 3904 9640 3904 9650 3883 9650
3882 9639 3874 9639 3874 9635 3860 9635
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:42 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 17, 6:42 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Tue May 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 248 PM CDT Tue May 17 2022 Key Points: - Severe storms appear likely tonight. Damaging winds to 70 mph, hail to quarter size, a few tornadoes and very heavy rainfall will be the main threats with storms. - Cooler temperatures by the end of the week and into the weekend, with highs in the 60s and lows in the 40s Saturday. Early this afternoon, a surface low was deepening across southwest Kansas, a warm front was draped across southern Nebraska and dewpoints in the upper 60s to low 70s were moving into northeast Kansas. Showers and thunderstorms continue to fire along the warm front to the north, but this activity has been elevated and will likely stay north of all but far northeast Kansas. The boundary layer continues to destabilize across the warm sector, however, a capping inversion remains, at least across eastern Kansas, as sampled by the 19 UTC Topeka sounding. Some of the short- range models indicate a little enhancing of the mid-level flow late this afternoon. Associated ascent may be enough to spark an isolated thunderstorm. If a storm develops in the warm sector this afternoon it will likely become severe quickly with large hail (at least golf ball size) the dominate threat, but all severe hazards will be possible. The more likely scenario is the development of an MCS later tonight as a cold front sweeps through the area. CAMS are in good agreement with the development of an MCS, but they vary wildly on the timing and placement of the MCS. The most likely timeframe of storms tonight is between 11 pm (starting west) and 4 am (ending east) and the most likely location is north central and northeast Kansas. Winds up to 70 mph will be the main threat with an MCS, but any embedded supercellular structures will enhance the threat for hail and tornadoes. While forward propagation of the MCS should be rather fast (around 50 mph), heavy rain falling over already saturated areas could lead to some flooding concerns. The MCS should exit the area by the morning commute. A quiet and mild day should follow. A warm day is on tap for Thursday, with highs in the 90s as compressional warming and warm-air advection develop ahead of another cold front. A cold front will sweep through Thursday night, bringing a chance for showers and thunderstorms. Severe weather isn't anticipated with this frontal passage at this time. The front is currently favored to be south of our area by Friday afternoon. This should keep the threat for severe storms (and storms in general) south and east. Much cooler temperatures are favored for the end of the week and into the weekend. Lows in the 40s and highs in the 60s are favored for Saturday. There are a few chances for showers/storms through the beginning of next week, but the bulk of the longer term forecast appears dry and cool. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 17 2022 VFR expected initially with TSRA and timing being the main uncertainty at all terminals. Initial line developed a few hours early and could potentially impact KMHK between 00Z-02Z so included a VCTS mention. Otherwise this line should remain north of KTOP/KFOE with the line of TSRA developing over north central KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE. MVFR to possibly IFR or lower conditions are expected as the line moves through and winds increase and veer to the west above 15 kts. Amendments may be needed on the slight chance that an isolated storm develops through 03Z near KTOP/KFOE based on a observations and short term analysis. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...22
Hazardous weather outlook, May 17, 7:01 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 701 PM CDT Tue May 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-190015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 701 PM CDT Tue May 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of scattered strong to severe storms will impact areas mainly along and north of Interstate 70 through early evening. A few of these storms are capable of becoming severe with large hail, damaging wind gusts, and a possible tornado. A Severe Thunderstorm Watch is in effect through midnight for portions of north central and portions of far northeast Kansas. A line of severe storms will develop along a cold front across Nebraska early this evening and then will move southeast across the area Tonight and through the early morning hours of Wednesday. The primary hazard will be damaging wind gusts to 70 mph, but isolated large hail around quarter size and a few tornadoes embedded within the line will be possible, especially across northeast KS during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 17, 9:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
941 PM CDT Tue May 17 2022
KSZ024-026-180315-
Jefferson-Jackson-
941 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of Jefferson and
southeastern Jackson Counties through 1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ozawkie, moving northeast at 25 mph. Another
strong thunderstorm was located near Mayetta, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Hoyt, Ozawkie, Nortonville,
Winchester, Mayetta and Denison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3921 9559 3922 9559 3922 9574 3942 9574
3943 9557 3942 9557 3942 9518 3917 9518
TIME...MOT...LOC 0240Z 243DEG 22KT 3928 9542
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, May 17, 9:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 7 SSE SILVER LAKE 39.02N 95.80W
05/17/2022 E60 MPH SHAWNEE KS NWS EMPLOYEE
&&Local storm report, May 17, 10:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 W HERINGTON 38.67N 96.95W
05/17/2022 E0.88 INCH DICKINSON KS EMERGENCY MNGR
&&Local storm report, May 17, 10:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST SILVER LAKE 39.10N 95.86W
05/17/2022 E80 MPH SHAWNEE KS LAW ENFORCEMENT
RELAYED THROUGH THE EM.
&&
JPLocal storm report, May 17, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST 2 NNE PAULINE 38.99N 95.68W
05/17/2022 E55 MPH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, May 17, 10:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL SILVER LAKE 39.10N 95.86W
05/17/2022 E1.00 INCH SHAWNEE KS PUBLIC
SOCIAL MEDIA - DELAYED REPORT.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 33 min |
| May 17, 7:20 PM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 52 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| May 17, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 36 min |
| May 17, 8:25 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 17, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 34 min |
| May 17, 8:44 PM CDT | Special Weather Statement | TOP | Jackson | 46 min |
| May 17, 8:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 17, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 35 min |
| May 17, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 46 min |
| May 17, 9:25 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 65 min |
| May 17, 9:36 PM CDT | Flash Flood Warning | TOP | Geary, Riley | 4 hr |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| May 17, 9:41 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 17, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Osage, Riley and 1 more | 31 min |
| May 17, 10:05 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 17, 10:07 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Riley | 90 min |
| May 17, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 32 min |
| May 17, 10:44 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 17, 10:49 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris, Osage, Wabaunsee | 51 min |
| May 17, 10:53 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 17, 10:58 PM CDT | Special Weather Statement | TOP | Geary, Morris | 47 min |
| May 17, 10:59 PM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| May 17, 11:03 PM CDT | Special Weather Statement | TOP | Lyon | 42 min |
| May 17, 11:26 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| May 17, 11:32 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage | 3 hr |
| May 17, 11:38 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 17, 11:57 PM CDT | Special Weather Statement | TOP | Lyon | 48 min |
| May 18, 12:12 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| May 18, 12:24 AM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 18, 12:30 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Lyon | 4 hr |
| May 18, 7:44 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 5 hr |
| May 18, 8:24 AM CDT | River Flood Warning | TOP | Lyon | 36 hr |
| May 18, 8:26 AM CDT | River Flood Warning | TOP | Lyon | 19 hr |
| May 18, 8:27 AM CDT | River Flood Warning | TOP | Lyon, Osage | 10 hr |
| May 18, 8:30 AM CDT | River Flood Warning | TOP | Lyon | 34 hr |
| May 18, 11:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.